Deferoxamine-induced dysplasia-like skeletal abnormalities at radiography and MRI.

Citation:
Seif El Dien, H. M., R. I. Esmail, R. E. Magdy, and H. M. Lotfy, "Deferoxamine-induced dysplasia-like skeletal abnormalities at radiography and MRI.", Pediatric radiology, vol. 43, issue 9, pp. 1159-65, 2013 Sep.

Abstract:

BACKGROUND: Current thalassemia major treatment includes blood transfusion and iron chelation, which is associated with growth disturbances and radiographic changes in the long bone metaphyses.

OBJECTIVE: To explore and discuss the spectrum of deferoxamine-induced bone-dysplasia-like changes in children with thalassemia major in Egypt.

MATERIALS AND METHODS: We studied 59 Egyptian children with thalassemia major and generalized arthralgia. All started deferoxamine treatment at 3 years of age. We conducted skeletal survey and MRI of both knees in radiographically positive children. Each child's age, serum ferritin, age of onset and duration of therapy were compared with the radiologic findings.

RESULTS: Twenty-two (37.3%) children had variable degrees of skeletal dysplasia-like changes similar to those described with deferoxamine intake, mostly around the knees. Mild dysplasia-like changes were seen in 4 (18%) children; moderate changes were seen in 11 (50%) children and severe changes were seen in 7 (31.8%) children. No statistically significant relationships were detected between bone changes and the children's age, age of starting deferoxamine, duration of therapy, or serum ferritin level.

CONCLUSION: A wider spectrum of deferoxamine-induced bone-dysplasia-like changes was recognized despite delayed onset and small doses of therapy. These changes should be considered as a possible cause of arthropathy in children with thalassemia major, especially symptomatic children.

Tourism